Alert archive / New York / Wind Advisories in 2020

Wind Advisory 3, NWS New York, NY

January 15, 20204 counties in Connecticut; 5 counties in New Jersey; 11 counties in New York

NWS New York, NY issued this wind advisory at Jan 15, 2020, 1:19 PM EST for 4 counties in Connecticut; 5 counties in New Jersey; 11 counties in New York. It took effect at Jan 16, 2020, 9:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2020, 1:19 PM EST (18:19 UTC)
In effect from
Jan 16, 2020, 9:00 AM EST
Expired
Jan 16, 2020, 7:10 PM EST
In force
10 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS71 KOKX 151819
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
119 PM EST Wed Jan 15 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
161000-
/O.NEW.KOKX.WI.Y.0003.200116T1400Z-200117T0000Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
119 PM EST Wed Jan 15 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM EST THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts 45 to 50 mph 
  expected.

* WHERE...Northeast New Jersey, southern Connecticut and 
  southeast New York.

* WHEN...From 9 AM to 7 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
462 
WWUS71 KOKX 160854
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
354 AM EST Thu Jan 16 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
161700-
/O.EXT.KOKX.WI.Y.0003.200116T1400Z-200117T0300Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
354 AM EST Thu Jan 16 2020

...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 10 PM
EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast New Jersey, southern Connecticut 
  and southeast New York.

* WHEN...From 9 AM this morning to 10 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
390 
WWUS71 KOKX 161446
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
946 AM EST Thu Jan 16 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
162300-
/O.CON.KOKX.WI.Y.0003.000000T0000Z-200117T0300Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
946 AM EST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of northeast New Jersey, southern Connecticut 
  and southeast New York.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
052 
WWUS71 KOKX 162027
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
327 PM EST Thu Jan 16 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
170300-
/O.CON.KOKX.WI.Y.0003.000000T0000Z-200117T0300Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
327 PM EST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of northeast New Jersey, southern Connecticut 
  and southeast New York.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
226 
WWUS71 KOKX 170010
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
710 PM EST Thu Jan 16 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
170115-
/O.CAN.KOKX.WI.Y.0003.000000T0000Z-200117T0300Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
710 PM EST Thu Jan 16 2020

...WIND ADVISORY IS CANCELLED...

Gusty NW winds will continue overnight, but any gusts to advisory
levels will be isolated. Gusts will mainly be in the 25 to 35 mph
range.  

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Jan 15, 1:08 PM EST, 11 minutes earlier.

Area forecast discussion, Jan 15, 1:08 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
108 PM EST Wed Jan 15 2020

.SYNOPSIS...
Weak high pressure will build in today. Low pressure passing to
the north will then drag a frontal system across tonight,
followed by strong high pressure Thursday through Friday night.
A complex frontal system will impact the area Saturday and
Saturday night. High pressure will again build toward the early
next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Other than some leftover moisture around 4-5 kft under a weak
inversion north/west of NYC, the column will dry out with a
good deal of sunshine developing. Despite a light west to
northwest flow the air mass that settles in is Pacific in
origin, thus temperatures will be mild for this time of the
year. Afternoon maximums should get into the middle 40s across
far northern sections, and the upper 40s to around 50 for the
city and western coastal sections.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Low pressure developing leeward of the Rockies will move east
northeast to the Lower Great Lakes into tonight. Mid level moisture
begins to arrive in the form of clouds at around 15 kft after 0z.
Most BUFKIT soundings indicate mid level clouds become more likely
around 3-5z across the area. Model consensus has the arrival of
light rain mainly after 6z. The upper level wave does not really
amplify much until the system gets northeast of the area with
accompanying height falls to our northeast later on Thursday. The
best warm advection will take place from about 6 to 10z across the
city with the highest likelihood of precipitation centered around
this time. Have kept high chance POPs in place for much of the
area late tonight. Temperatures will be above normal and well
above freezing, even across northern sections so that any
precipitation will be mainly in the form of rain. The only
exception is that there may be a touch of sleet at the onset of
any light precipitation for far northern sections. As the low
swings by to the north across Upstate NY it will drag an
occluded front through the region. Light rain will end with the
passage of this boundary into Thursday morning. Some breaks in
the clouds will develop, but the most of the drying will occur
in the lower levels below 4kft as a drier westerly flow of air
develops in the wake of the departing low. The pressure gradient
will increase as the system departs to the northeast and
intensifies out over the Northwest Atlantic. Early on in the day
a good amount of clouds will hang around, mainly at the 5kft
level. As the winds become more northwesterly later on Thursday
more in the way of clearing should develop, especially further
east and closer to the coast. Have held off on wind advisories
for the time being as the best chance of meeting wind advisory
criteria would be during Thursday afternoon, and for far
eastern sections. Subsequent shifts will need to evaluate as a
wind advisory may be needed with the potential for a few gusts
above 45 mph. Temperatures will average above normal once again
on Thursday before much colder air arrives during the evening.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A progressive pattern continues across the Continental United
States Thursday night into the beginning of next week, with the
northern stream dominating. The guidance has been fairly
consistent last couple of runs, especially with the system that
will be impacting the northeast Saturday and Saturday night.

Canadian high pressure builds in to the west Thursday night, as
a deepening low departs to the northeast. Strong and gusty
winds early Thursday night will be diminishing as low level
winds of 40 to 45 kt move east. And with this high settling over
the region Friday night, ideal radiational cooling conditions
set up. So, for lows Friday night uncut the guidance, especially
in the normally colder locations, by several degrees.

With deep layered and strong ridging across the eastern
seaboard Friday and Friday night, the shortwave and surface low
moving out of the Pacific northwest track mainly to the west and
north of the area. Both the GFS and ECMWF are not indicating
any cold air damming along the coast Saturday and Saturday night
as the flow remains progressive. Also with the low tracking
farther to the west and north, the northern ridging breaks down,
and the high center shifts to off the southeastern coast. A
strong southern flow will be developing ahead of the low, and
while cold air will initially be in place, this is expected to
quickly erode. Raised temperatures slightly higher than guidance
and previous forecast along the coastal areas. Precipitation is
expected to begin as all snow Saturday morning into the
afternoon, from west to east, and with a few hours of snow then
transition to rain/snow, then all rain, from south to north.
There is some uncertainty with the amounts of precipitation,
however, there could be a quick snowfall before the transition
as a strong low level 70 kt jet tracks across the area late
Saturday afternoon into Saturday evening. Latest changeover to
rain, and possibly not at all will be the far western portions
of Orange county. Again amounts remain uncertain, however, at
this time indicating the possibility of advisory level snowfall
across Orange county.

This system will be fast moving, and precipitation will be
ending Saturday night. There may be a few flurries across the
higher inland terrain as the low departs Sunday as a trough
remains behind the low. At this time will keep with consistency
and keep probabilities below slight chance.

Arctic high pressure builds toward the region behind the
departing low and a prolonged period of below normal
temperatures is expected Sunday night into the beginning of next
week as the high builds to the west.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
High pressure drifts offshore tonight. Low pressure passes north
of the area on Thursday.

VFR through the majority of the evening, then MVFR and light
rain impact the area overnight into early Thursday. Some sleet
may mix in with the rain at KSWF at the start. VFR develops
again on Thursday, with a low chance of a few snow showers or
flurries.

Winds mainly below 10 kt through tonight, then speeds increase
significantly behind the low on Thursday. Strongest winds will
be after 18Z Thursday with flow strengthening aloft. Peak gusts
around 40 kt are expected.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Rest of Thursday....VFR with decreasing winds overnight.
.Friday...VFR. NW 10-15kt gusting 20-25kt.
.Saturday...IFR or lower with snow developing and changing to
rain. Some accumulation is expected, with the lowest amounts
near the coast.
.Sunday...Becoming VFR and windy.
.Monday...VFR.

&&

.MARINE...
Weak high pressure builds over the coastal waters today into this
evening resulting in light winds and sub SCA conditions. A southerly
flow then begins to increase Wednesday night leading to Small Craft
conditions developing out on the ocean. As the pressure gradient
increases further and the winds become more west, and eventually
northwest gale conditions develop into Thursday.

Gale gusts will be on going across all the waters Thursday night
behind a departing deepening low and high pressure building to the
west. Therefore a Gale Warning is now in effect for all of the
coastal waters from Thursday morning through Friday afternoon.
Gusts on the non ocean waters may fall below gale levels late
Thursday night or early Friday morning, while the ocean waters
remain at gale until around midday Friday. Once conditions fall
below gale, small craft level conditions likely remain through
the remainder of Friday.

There will be a brief period of below advisory conditions before
winds and seas increase Saturday night into Sunday as a complex
frontal system impacts the waters. Gales will be likely on the ocean
waters with SCA conditions on the remainder of the waters.
Conditions will be improving late Sunday into Monday, slowly falling
below SCA late Monday into Monday night.

&&

.HYDROLOGY...
No hydrologic impacts are expected through Friday.

Liquid equivalent rainfall Saturday and Saturday night of 1/2 to 3/4
inches is possible, with a portion falling as snow.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning from 7 AM Thursday to 1 PM EST Friday for ANZ330-
     335-338-340-345-350-353-355.

&&

SYNOPSIS...JE/19
NEAR TERM...JE/Goodman/19
SHORT TERM...JE
LONG TERM...19
AVIATION...
MARINE...JE/Goodman/19
HYDROLOGY...JE/19
EQUIPMENT...
Hazardous weather outlook, Jan 15, 3:55 AM EST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
355 AM EST Wed Jan 15 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-160900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
355 AM EST Wed Jan 15 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-160900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
355 AM EST Wed Jan 15 2020

...GALE WARNING IN EFFECT FROM 7 AM THURSDAY TO 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning 7 AM Thursday through 1 PM Friday.
 Gale conditions possible for the ocean waters Saturday night
 into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 3:39 AM ESTGale WarningOKX57 hr

Nearby

Wind Advisories in New York, 2020Wind Advisories in New Jersey, 2020Wind Advisories in Connecticut, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.